Winter Weather, Delaware Beaches
- When
- January 17, 10:00 PM EST to January 18, 2:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A low pressure system that formed over the southeastern United States on the 17th brought rain and then snow to Sussex County. Precipitation started as rain on the 17th, but then changed to snow during the evening of the 17th and ended early in the morning on the 18th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A low pressure system that formed over the southeastern United States on the 17th brought rain and then snow to Sussex County. Precipitation started as rain on the 17th, but then changed to snow during the evening of the 17th and ended early in the morning on the 18th. Accumulations ranged from around half an inch to two inches in the southeast half of the county. Untreated smaller roadways as well as bridges and overpasses were hazardous. Representative snowfall included 2.0 inches in Bethany, 1.0 inch in Selbyville and 0.5 inches in Lewes, Seaford and Delmar. The low pressure moved from near Atlanta, Georgia on the morning of the 17th slowly eastnortheast and passed into the Atlantic Ocean near Wilmington, North Carolina at 7 p.m. EST on the 17th. From there it accelerated northeast and by 7 a.m. EST on the 18th, it was well southeast of Cape Cod, Massachusetts. The initial lack of cold air and the southern storm track both limited the northward extension of the precipitation and had most of the precipitation fall as rain until the end.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 17, 9:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 PM EST THU JAN 17 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT AS LOW PRESSURE MOVES FROM
THE SOUTHEAST STATES TO A POSITION WELL OFF THE EAST COAST. HIGH
PRESSURE OVER THE OHIO VALLEY FRIDAY MORNING WILL BUILD OVER THE
AREA INTO SATURDAY. LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES
AND THEN DOWN THE SAINT LAWRENCE VALLEY FROM SATURDAY NIGHT THROUGH
MONDAY. HIGH PRESSURE WILL AFFECT THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST ACAR AND LAPS SOUNDINGS ARE STILL SHOWING FREEZING LEVELS
OF AROUND 1500 FEET IN THE SOUTHEASTERN PART OF OUR CWA AS THE
SHALLOW WARM LAYER HAS BEEN TOUGH TO SUPPLANT. THE DOWNSLOPING
NORTHWEST KATABATIC FLOW BESIDE NOT BEING CONVERGENT IS SUPPLYING
ABOVE FREEZING AIR AT GROUND LEVEL. THERE IS A SUBTLE YET THERE
BACKDOOR FRONT CROSSING INTO THE NORTHERN PART OF OUR CWA. THIS
WILL BE BRINGING COLDER AIR IN LATER TONIGHT, BUT EVEN THAT CAA
HAS NOT BEEN RAMBUNCTIOUS IN NJ SO FAR.
USING 00Z SFC ANALYSES AND THE 00Z RAOBS IT PROBABLY COMES AS NO
SURPRISE THAT NO MODEL VERIFIED WELL WITH ITS QPF IN OUR CWA WITH
THE .10" ISOHYET MORE REPRESENTATIVE OF .01" IN REALITY. WITH THE
SURFACE LOW IS TRANSITIONING OFF OF ILM, THE NAM SERIES VERIFIED
THE BEST.
UPPER AIR AT 850MB AND 925MB, THERE WERE TWO DISTINCT BAROCLINC
ZONES, ONE TO OUR SOUTH, EAST-WEST ACROSS VIRGINIA AND NORTH
CAROLINA AND A SECOND OVER NY AND NEW ENGLAND WITH THE BACKDOOR.
MEANWHILE WE ARE WAFTING BETWEEN THEM. THE 500MB LOW VERIFIED BEST
BY THE NAM, IMPRESSIVE RNK OB AT 500MB, EXPLAINS THE THUNDERSNOW
TO THE EAST. WE WOULD RANK THE ECMWF THE POOREST OF THE THREE WITH
THE 500MB FEATURES WITH ITS 12HR FCST AND GIVEN ITS DISCONNECT
BETWEEN ITS FORCING MECHANISMS AND QPF WAS NOT USED FOR THE
OVERNIGHT UPDATE.
THE FINAL PUSH IS FINALLY MAKING IT INTO DELMARVA, BUT WE CONTINUE
TO SEE EROSION FROM THE NORTH COMBINATION OF CAA AND DAA BELOW
700MB. THE FIRST JET DIVERGENT STREAK THAT CARRIED FLURRIES INTO
I95 HAS PASSED AND THE SECOND WILL BE PASSING ACROSS THE EASTERN
CWA NOW TIL 07Z. ONE OF OUR NATIVE SONS WAS SHOWING HOW MUCH
BETTER THE KDIX 88D WAS ALOFT AT 19.5 DEG (MODERATE SNOW AT THE
LEAST) VS THE SURFACE. TEMPERATURES ARE STILL ABOVE FREEZING AND
THE LATEST WRF-NMM WAS SLOW TO DROP SFC TEMPS AND WET BULB
ZERO(ES) OVERNIGHT. SO NOW THAT WE HAVE MOST PEOPLE HOME FOR THE
NIGHT, MOST OF THE CHANGEOVER SNOW WILL OCCUR AT AN OPPORTUNE TIME
AND PLUS BE DONE BY THE MORNING COMMUTE. WE WILL SWITCH THE
WARNINGS TO ADVISORIES IN LOWER DELMARVA. WE WILL LET THE
ADVISORIES STAY UP ELSEWHERE OUT OF RESPECT FOR THE LEAST WRF-
NMMB PIVOT, BUT CONFIDENCE ABOUT SNOW REACHING CRITERIA DECREASES
AWAY FROM THE LOWER DELMARVA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
LEFTOVER MORNING LOWER CLOUDINESS DISSIPATES DURING THE DAY WITH A
SEASONABLY COLD SUNNY AFTERNOON ALBEIT A GUSTY NW WIND IN THE MORNING
ADDING A CHILL. BLENDED 12Z/17 NCEP MOS GUIDANCE FOR FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A RATHER FAST FLOW ALOFT WILL BE IN PLACE DURING THE LONG TERM. A
BROAD TROUGH ACROSS THE EASTERN PART OF THE COUNTRY AND SRN CANADA
AND A RIDGE OVER THE WEST COAST. THIS WILL USHER IN COLDER THAN
NORMAL AIR TO THE REGION LATE THIS WEEKEND INTO NEXT WEEK. THIS WILL
BE THE COLDEST AIR MASS OF THE WINTER SO FAR. LOWS NEXT MON AND TUE
MAY NOT EVEN GET ANY HIGHER THAN FREEZING IN MANY PARTS OF THE
FORECAST AREA.
THERE ARE NO SIGNIFICANT SYSTEMS THAT MAKE A MOVE TOWARD OUR AREA
DURING THE LONG TERM. A LOW DOES MOVE BY TO THE NORTH FRI NIGHT INTO
SAT NIGHT. ITS ASSOCIATED FRONTS MAY BRING SOME SNOW SHOWERS TO THE
SRN POCONOS AND NRN NJ SAT NIGHT INTO SUNDAY. ANOTHER LOW MAY
DEVELOP ALONG THE EAST COAST AND BRING SOME LIGHT SNOWS TO THE AREA
MONDAY AND MONDAY NIGHT. THE SNOW FROM THIS SYSTEM LOOKS LIGHT AND
MOST OF IT WILL PROBABLY STAY OFFSHORE. WE HAVE KEPT IN LOW CHC/SLGT
CHC POPS IN FOR MON AND MON NIGHT FOR NOW. ANOTHER AREA OF HIGH
PRESSURE WILL AFFECT THE AREA FOR THE MIDDLE OF NEXT WEEK.
TEMPERATURES WILL MODERATE BACK TO NEAR NORMAL BY NEXT THU AS THE
HIGH MOVES OFF THE EAST COAST.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THE 00Z TAFS CONTINUED VFR CONDITIONS FOR THE INTERSTATE 95
CORRIDOR TERMINALS (KPHL ET AL) NORTHWESTWARD WITH BELOW AVERAGE
CONFIDENCE CONDITIONS AT KMIV AND KACY OTHER THAN THE POOREST
CONDITIONS WILL BE IN THE DELMARVA AND FAR SERN NJ AIRPORTS WHICH
WE ARE CONFIDENT ABOUT. THERE COULD BE SOME FLURRIES AT THE OTHER
TERMINALS (OTHER THAN KMIV AND KACY), BUT WE ARE NOT ANTICIPATING
ANY VSBY RESTRICTIONS.
FOR THE RST OF THIS EVENING MAINLY ALTO CU CIGS WILL PREVAIL KPHL
METRO AIRPORTS NW AND LOWER TO A VFR STRATOCU CIG ALONG THE KPHL
METRO AREA CORRIDOR. FOR KMIV AND KACY WE ARE EXPECTING PCPN TO
MOVE IN THIS EVENING AND CHANGE TO ALL SNOW LATE THIS EVENING AND
PRODUCE A PERIOD OF IFR CONDITIONS. CONFIDENCE IS BELOW AVERAGE.
WINDS OVERALL SHOULD BE LIGHT.
OVERNIGHT A STRATOCU VFR CIG IS EXPECTED TO PREVAIL FROM THE KPHL
METRO AREA NORTHWESTWARD. ONCE THE PCPN ENDS FARTHER TO THE
SOUTHEAST, THEY SHOULD QUICKLY BOUNCE UP TO THE VFR STRATOCU CIG
LEVEL AND LOSE ANY VSBY RESTRICTIONS. NORTHWEST WINDS SHOULD
AVERAGE LESS THAN 10 KNOTS, INCREASING TOWARD MORNING.
ON FRIDAY MORNING A VFR STRATOCU CIG MIGHT PERSIST, ESPECIALLY
CLOSER TO THE COAST. NORTHWEST WINDS WILL INCREASE AND AVERAGE 10
TO 15 KTS. WE CARRIED NO GUSTS AT THIS POINT, BUT THEY MIGHT BE AN
OCCASIONAL GUST TO AROUND 20 KTS.
THE CLOUDINESS TREND SHOULD BE LESS DURING THE AFTERNOON AND WINDS
SHOULD ALSO DECREASE A LITTLE AND REMAIN MAINLY FROM THE NORTHWEST.
OUTLOOK...
FRI NIGHT AND SATURDAY...MOSTLY VFR. GUSTY WINDS SAT.
SAT NIGHT THRU SUN NIGHT...VFR WITH FLURRIES WELL NORTH.
MON THRU TUE...MOSTLY VFR WITH -SN POSSIBLE.
&&
.MARINE...
SCA ADDED TO THE SHOOK ANZ450 WATERS AS NLY CAA WINDS INCREASE
06Z-09Z.
TONIGHT...OFF DELAWARE WINDS VEER TO THE NORTH AS THE SURFACE WAVE
DEVELOPS AND EXITS THE NORTH CAROLINA COAST AFTER 0600 UTC FRIDAY.
MEANWHILE OFF NJ...LIGHT NW WIND AHEAD OF THE SWD MOVING CF THEN
SHIFT ABRUPTLY NNE 06Z-09Z AND G 20-25 KTS.
ITS POSSIBLE ISOLATED NNW GALE FORCE GUSTS WILL OCCUR AT THE MOUTH
OF DE BAY TOWARD SUNRISE FRIDAY. NO 44009 DATA SO WE WONT REALLY
KNOW.
44009 IS SCHEDULED BACK IN SERVICE BY FEBRUARY 1...WEATHER
PERMITTING THE TECHS TO VISIT THE BUOY.
WHATEVER SCA CONDITIONS ARE OCCURRING AT DAYBREAK FRIDAY SHOULD END
BY AROUND 16Z.
OUTLOOK...
A PERIOD OF SCA CONDITIONS WITH GUSTS TO AROUND 30 KTS EXPECTED
SAT THROUGH SUNDAY NIGHT.
&&
.CLIMATE...
CONTINUING TO AVG 6 TO 7 DEGS ABOVE NORMAL THROUGH THE FIRST 16
DAYS OF JANUARY-WHICH CONTINUES THE RELATIVE TO NORMAL WARMTH OF
DEC 2012!
TODAY ANOTHER ABOVE NORMAL DAY...OUR LAST BELOW NORMAL DAY WAS THE
3RD.
IT WILL BE COLD NEXT WEEK WITH THE COLDEST AIR OF THE SEASON SO
FAR AND SUBZERO WIND CHILLS SEEM LIKELY IN THE POCONOS.
HOWEVER...THE 46 MEMBER NAEFS WHICH IS A NICE PREDICTOR FOR WEEK
TWO /DAY8-14 AVERAGE TEMPS/ OFFERS STRONG INDICATIONS THAT THE
MONTH OF JANUARY WILL WARM ABOVE NORMAL AGAIN FOR AT LEAST THE
LAST SEVERAL DAYS OF THE MONTH AS THE FLOW GOES ZONAL NATIONALLY
OR EVEN TROUGHS IN THE WEST AND PERMITS THE RIDGE TO BUILD BACK
UP INTO THE SE USA.
THAT PROBABLY MEANS JANUARY HAS A GOOD CHANCE OF AVERAGING ABOVE
NORMAL.
THIS WARMER THAN NORMAL PATTERN IS ALSO PROBABLY RELATED TO THE
LESS THAN RECENTLY USUAL NUMBER OF GALE AND STORM EVENTS IN OUR
MARINE WATERS. LESS CONTRAST IN AIRMASSES EQUATES TO LESS WIND...
WITH THE POLAR JET REMOVED WELL TO OUR NORTH MOST OF THE TIME THIS
FALL-WINTER.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR NJZ021>025.
DE...WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR DEZ002>004.
MD...WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR MDZ015-019-
020.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST FRIDAY FOR ANZ431-450>455.
&&
SYNOPSIS...O'HARA
NEAR TERM...GIGI
SHORT TERM...DRAG
LONG TERM...O'HARA
AVIATION...DRAG
MARINE...DRAG
CLIMATE...DRAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 944 PM EST THU JAN 17 2013 NJZ001-PAZ054-055-190245- SUSSEX-CARBON-MONROE- 944 PM EST THU JAN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COLDEST AIRMASS OF THE SEASON WILL BE IN PLACE TUESDAY AND WEDNESDAY. WIND CHILL VALUES COULD DROP BELOW 0 AT TIMES ON TUESDAY MORNING AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-MDZ008-012-NJZ007>010-012-015>019-PAZ060>062-070-071-101>106- 190245- NEW CASTLE-CECIL-KENT MD-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BERKS-LEHIGH- NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 944 PM EST THU JAN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ013-014-020-026-027-190245- WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- 944 PM EST THU JAN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF LIGHT ACCUMULATING SNOW OVERNIGHT OF AROUND AN INCH. THE HIGHEST CHANCES ARE IN THE EASTERN PART OF THE COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ015-019-020-NJZ021>025-190245- KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE- CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC- 944 PM EST THU JAN 17 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-190245- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 944 PM EST THU JAN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429147, 429148.